Medication Allergy 

Introduction
Many people have experienced unwanted side effects of medications, but an allergic reaction to a medication is not the same thing as a side effect or adverse effect.  An allergic reaction is an immune system response that can be mild to life threatening.  It is important to familiarize yourself with the signs of allergic reaction for each medication you take.  Contact your doctor if you experience a mild allergic reaction and seek emergency medical attention if you have severe symptoms.

Back to Top

Anatomy
Your immune system usually fights germs to keep you healthy.  If you have allergies, your immune system overreacts to ordinary substances that normally are not harmful.  The substances that trigger an allergic reaction are called allergens.

When you are exposed to an allergen, your white blood cells produce antibodies.  The antibodies trigger the release of histamine and other chemicals in your blood called mediators.  The mediators cause the symptoms of the allergic reaction.  An allergic reaction usually will not occur the first time that you take a medication, but it usually takes place the second time the medication is taken.  Symptoms of an allergic reaction may be mild in the form of a rash, or life threatening, if vital organs are affected.

Back to Top

Causes
Certain drugs are more likely to cause allergic reactions than others, including the following:
• Painkillers:  Codeine, Morphine, nonsteroidal anti-inflammatory drugs (NSAIDS) such as aspirin, ibuprofen, naproxen, or indomethacin
• Penicillin:  Including antibiotics that are penicillin products
• Cephalosporins:  Including antibiotics that are cephalosporin products
• Sulfonamides:  Including sulfa products, such as antibiotics, oral diabetes medications, and water pills (diuretics)
• Antiseizure Medications:  Phenytoin (Dilantin), Carbamazepine (Tegretol)
• Insulin preparations
• Local Anesthetics:  Novacain, Lidocaine
• General Anesthesia
• Iodine:  Used in contrast dyes for X-rays

Back to Top

Symptoms
Medication allergies can cause a variety of symptoms depending on the drug and the amount of drug used.  Medication allergies typically do not occur immediately after a drug is taken but instead take days or weeks after the first dose.  Common symptoms include rash, itchy red patches or bumps, fever, muscle and joint aches.

A potentially life threatening reaction, anaphylaxis, requires immediate emergency medical treatment.  Symptoms of anaphylaxis include hives, itching and pale or flushed (reddened) skin.  It can be difficult to breathe if the airways narrow and the throat and tongue swell.  A wheezing noise may be heard while breathing.  The pulse may feel weak and fast.  Nausea, vomiting, diarrhea, dizziness, and fainting can also occur.

A severe anaphylaxis reaction can cause a person to develop anaphylactic shock and stop breathing or stop the heart.  Symptoms of anaphylactic shock include a sudden drop in blood pressure, difficulty breathing, and a loss of consciousness.  Again, immediate emergency medical treatment is needed.  Although it is not common, death can result.

Back to Top

Diagnosis

If you are experiencing life threatening symptoms, you should receive emergency medical treatment.  If you experience mild allergic symptoms, you should contact the doctor that prescribed the medication.  Your doctor will decide what to do based on your symptoms.  Typically a review of your symptoms can confirm a medication allergy without the need for tests.

Back to Top

Treatment

Doctors typically will discontinue the use of a medication that causes an allergic reaction.  You should follow your doctor’s instructions for discontinuing a medication carefully.  Do not discontinue a medication without consulting your doctor.  Your doctor will likely have you try another medication that has a similar function.  You may be prescribed a medication to stop the allergic reaction and ease symptoms. 

Back to Top

Prevention

You should not take medications that you are allergic too.  Inform your pharmacy and physicians about your medication allergies.  Wear a medical alert necklace or bracelet that states your drug allergy.

Back to Top

Am I at Risk

There are certain risk factors that may make you at risk for a medication allergy, including:
• You are allergic to eggs, shellfish, or soybeans
• Your family members have allergies or asthma
• You take frequent or large doses of a drug
• You have certain medical conditions, such as HIV.
• You use injected medications instead of pills

Back to Top

Complications
A potentially life threatening anaphylaxis reaction can result from a drug allergy.  Although it is rare, death can occur.

Back to Top

 

Copyright ©  - iHealthSpot, Inc. - www.iHealthSpot.com

This information is intended for educational and informational purposes only. It should not be used in place of an individual consultation or examination or replace the advice of your health care professional and should not be relied upon to determine diagnosis or course of treatment.

The iHealthSpot patient education library was written collaboratively by the iHealthSpot editorial team which includes Senior Medical Authors Dr. Mary Car-Blanchard, OTD/OTR/L and Valerie K. Clark, and the following editorial advisors: Steve Meadows, MD, Ernie F. Soto, DDS, Ronald J. Glatzer, MD, Jonathan Rosenberg, MD, Christopher M. Nolte, MD, David Applebaum, MD, Jonathan M. Tarrash, MD, and Paula Soto, RN/BSN. This content complies with the HONcode standard for trustworthy health information. The library commenced development on September 1, 2005 with the latest update/addition on April 13th, 2016. For information on iHealthSpot’s other services including medical website design, visit www.iHealthSpot.com.